Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 355, NWS Bismarck, ND

September 2, 2005Grant County, Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 2, 2005, 12:15 PM MDT for Grant County, Hettinger County, North Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2005, 12:15 PM MDT (18:15 UTC)
Expired
Sep 2, 2005, 1:15 PM MDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Grant County, ND, Hettinger County, ND

The radar

The Bismarck radar (KBIS), 98 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 12:35 PM MDTHAIL 0.88Elgin, NDLASTED 10 MINUTES...FROM 1235 PM MDT TO 1245 PM MDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1739 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 021819
SVRBIS
NDC037-041-021915-
/O.NEW.KBIS.SV.W.0355.050902T1815Z-050902T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1215 PM MDT FRI SEP 2 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  NORTHEASTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 115 PM MDT

* AT 1212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
  THESE STORMS WERE LOCATED NEAR NEW LEIPZIG...OR ABOUT 49 MILES SOUTHEAST OF
  DICKINSON...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELGIN AROUND 1225 PM MDT

RURAL AREAS NORTH OF NORTHWESTERN GRANT COUNTY INCLUDING LAKE 
TSCHIDA WILL SEE DEVELOPMENT OF SEVERE THUNDERSTORMS...AS WELL AS 
NORTHEASTERN HETTINGER COUNTY NORTH AND EAST OF MOTT. SOME AREAS 
FROM MOTT TO NEW LEIPZIG HAVE LIKELY RECEIVED AN INCH OR ONE AND ONE 
HALF INCHES OF RAIN IN THE LAST FEW HOURS.
  

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4661 10230 4628 10219 4647 10136 4670 10175
      4671 10208 4663 10210

$$

VINING
2 follow-up statements
000 
WWUS53 KBIS 021858
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
154 PM CDT FRI SEP 2 2005

NDC037-041-021915-
/O.CON.KBIS.SV.W.0355.000000T0000Z-050902T1915Z/
GRANT ND-HETTINGER ND-
1254 PM MDT FRI SEP 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 115 PM MDT FOR
NORTHEASTERN HETTINGER AND NORTHERN GRANT COUNTIES...

AT 1251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
NICKEL SIZE HAIL.  THE STRONGEST STORM WAS LOCATED 10 MILES NORTH OF NEW 
LEIPZIG...OR ABOUT 44 MILES SOUTHEAST OF DICKINSON...MOVING 
NORTHEAST AT 10 MPH. THIS STORM WILL AFFECT AREAS SOUTH AND NEAR 
LAKE TSCHIDA. NICKEL SIZED HAIL WAS REPORTED IN ELGIN WITH ANOTHER 
SEVERE THUNDERSTORM. OTHER DEVELOPING THUNDERSTORMS WERE OVER 
NORTHERN GRANT COUNTY FROM ELGIN AND CARSON AND NORTH. DEVELOPING 
THUNDERSTORMS WERE ALSO IN NORTHEASTERN HETTINGER COUNTY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN GRANT COUNTY AROUND 110 PM MDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4661 10230 4628 10219 4647 10136 4670 10175
      4671 10208 4663 10210

$$

VINING
000 
WWUS53 KBIS 021917
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
216 PM CDT FRI SEP 2 2005

NDC037-041-021926-
/O.EXP.KBIS.SV.W.0355.000000T0000Z-050902T1915Z/
GRANT ND-HETTINGER ND-
116 PM MDT FRI SEP 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HETTINGER AND
NORTHERN GRANT COUNTIES EXPIRED AT 115 PM MDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A 
SIGNIFICANT THREAT. THE STORM NEAR LAKE TSCHIDA REMAINS STRONG WITH 
PEA TO 1/2 INCH HAIL LIKELY...AND VERY HEAVY RAIN. SEEK SHELTER IF 
THIS STORM APPROACHES.

LAT...LON 4661 10230 4628 10219 4647 10136 4670 10175
      4671 10208 4663 10210

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:30 AM MDT, 9 hours 45 minutes earlier.

Area forecast discussion, Sep 2, 2:30 AM MDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT FRI SEP 2 2005

.SHORT TERM...THROUGH SUNDAY NIGHT
MID LEVEL RIDGE BUILDS THROUGH THE FORECAST AREA TODAY AND AMPLIFIES
THROUGH SATURDAY. EXITING SURFACE HIGH AND BUILDING LEE SIDE TROF
RESULT IN A DEVELOPING SOUTHEAST FLOW...AND THE TYPICAL SUSTAINED 10
GUSTING TO 20 MPH WIND WITH IT. BEST MOISTURE RETURN IS LIMITED TO
SOUTH DAKOTA AND THE SOUTHERN BORDER COUNTIES OF NORTH DAKOTA.
HIGHER CHANCES OF STORMS WILL BE IN SOUTH DAKOTA...WITH THE CHANCES
NORTH OF INTERSTATE 94 EVEN BELOW THE NEED TO MENTION IN THE WORDED
FORECAST.

PATTERN BECOMES MORE CONDUCIVE TO STORM DEVELOPMENT LATER SUNDAY AS
MID LEVEL RIDGE SHIFTS EAST ALLOWING MORE OF A SOUTHWEST FLOW AT
THAT LEVEL. SURFACE TROF PUSHES INTO NORTH DAKOTA AND MOISTURE POOLS
AHEAD OF IT DESTABILIZING THE ATMOSPHERE. AVAILABLE CONVECTIVE
AVAILABLE POTENTIAL ENERGY (CAPE) WILL BE TAPPED.

TEMPERATURES CONTINUE ON A WARMING TREND THE NEXT FEW DAYS PEAKING
PRE FRONTAL AT WILLISTON ON SATURDAY...BISMARCK-JAMESTOWN SUNDAY.
HIGHS COULD REACH INTO THE MID 90S.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...
FEW CHANGES TO THE LONG TERM PERIOD TODAY. SOUTHWEST UPPER FLOW
THROUGH EARLY TUESDAY WITH UPPER TROUGH TO OUR NORTH. WILL KEEP
PREVIOUS POPS FOR MONDAY AND MONDAY NIGHT. NORTHWEST FLOW TAKES OVER
ON TUESDAY AS UPPER TROUGH PASSES TO OUR NORTH. THIS SHOULD DRY
THING OUT AND COOL THINGS DOWN TUESDAY AND WEDNESDAY AS COOL SURFACE
HIGH PRESSURE BUILDS OVER THE AREA. GFS HAS BEEN INCONSISTENT IN THE
LATTER PORTIONS OF THE EXTENDED PERIOD AND NOW ADVERTISES A MUCH
WETTER SOLUTION LATE WEDNESDAY AND THURSDAY WITH THE APPROACH OF
ANOTHER UPPER TROUGH. DGEX HINTS AT THIS AS WELL. HOWEVER THE ECMWF
IS MUCH FLATTER WITH THE UPPER FLOW ACROSS SOUTHERN CANADA WHICH IS
CLOSER TO THE NCEP ENSEMBLE MEAN...AND THE FAVORED SOLUTION BY HPC.
THEREFORE...THE CONSENSUS WITH SURROUNDING OFFICES WAS TO HOLD OFF
ON INTRODUCING PRECIPITATION CHANCES FOR THURSDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JPM/TWH
Hazardous weather outlook, Sep 2, 3:48 AM MDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
448 AM CDT FRI SEP 2 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
448 AM CDT FRI SEP 2 2005 /348 AM MDT FRI SEP 2 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JP MARTIN

In the hours before

Local storm report, Sep 2, 9:31 AM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1031 AM CDT FRI SEP 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HAIL             15 S NEW LEIPZIG        46.16N 101.95W
09/02/2005  0.75 INCH        GRANT              ND   CO-OP OBSERVER

&&

HWETZEL
Local storm report, Sep 2, 11:35 AM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1235 PM CDT FRI SEP 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             12 E MOTT               46.37N 102.07W
09/02/2005  0.88 INCH        HETTINGER          ND   TRAINED SPOTTER

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:43 AM MDTSevere Thunderstorm WarningBISGrant52 min
Sep 2, 11:12 AM MDTSevere Thunderstorm WarningBISGrant, Hettinger63 min
Sep 2, 1:46 PM MDTSevere Thunderstorm WarningBISGrant, Morton23 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.